By Amy Norton
The drugs in question are benzodiazepines, a widely prescribed group of sedatives that include lorazepam (Ativan), diazepam (Valium) and alprazolam (Xanax). Older adults commonly take the drugs for anxiety or insomnia, often long-term, according to background information in the study.
That's despite the fact that guidelines call for only short-term use of the drugs, at most. In 2012, the American Geriatrics Society (AGS) put benzodiazepines on its list of drugs considered "potentially inappropriate" for seniors, because of risks like confusion, dizziness and falls.
The current study isn't the first to link benzodiazepines to Alzheimer's risk, but it adds to evidence that longer-term use of the drugs -- beyond three months -- might be a risk factor, according to lead researcher Sophie Billioti de Gage, a Ph.D. candidate at the University of Bordeaux, in France.
"For people needing or using benzodiazepines, it seems crucial to encourage physicians to carefully balance the benefits and risks when renewing the prescription," Billioti de Gage said.
But the study was only able to find an association between the drugs and Alzheimer's risk. It wasn't designed to definitively prove that the drugs caused the memory-robbing condition, according to geriatrics specialist Dr. Gisele Wolf-Klein, who was not involved in the research.
One reason is that the findings are based on prescription records. "We know the drugs were prescribed, but we don't know how often people took them, or if they took them at all," said Wolf-Klein, director of geriatric education at North Shore-LIJ Health System in New Hyde Park, N.Y.
Regardless, she said, benzodiazepines have enough known risks to warrant concern.
"There is absolutely no doubt these drugs have dangerous side effects," Wolf-Klein said. "It's important for people to understand that they can be addictive, and increase the risk of confusion and falls."
The study was published online Sept. 9 in BMJ.
For the study, Billioti de Gage's team examined the histories of nearly 1,800 older adults with Alzheimer's, comparing each one with four dementia-free people of the same age and sex.
They found that people who'd been prescribed benzodiazepines for more than three months were 51 percent more likely to develop Alzheimer's, versus people who'd never used the drugs.
The risk was almost doubled if they'd taken the medications for more than six months.
According to Billioti de Gage, people in the early stages of Alzheimer's can have symptoms like sleep problems and anxiety. That raises the possibility that benzodiazepine use is the result of Alzheimer's, and not the cause of the disease.
Billioti de Gage said the medications can be useful short-term. And, she pointed out, the study found no increased Alzheimer's risk among older adults who were prescribed the drugs according to international guidelines; that means using them no longer than one month for insomnia, and no more than three months for anxiety symptoms.
Dr. Malaz Boustani, who cowrote an editorial published with the study, said older adults have to be cautious about using the drugs, or any medication that can affect mental function.
"We need to take the side effects of these medications much more seriously," said Boustani, an investigator with the Regenstrief Institute and the Indiana University Center for Aging Research in Indianapolis.
According to the AGS, a number of drugs can cause older adults to feel groggy and confused. They include other types of sleeping pills, like zaleplon (Sonata) and zolpidem (Ambien); antihistamines such as diphenhydramine (Benadryl) and chlorpheniramine (AllerChlor, Chlor-Trimeton); and muscle relaxants.
Both Boustani and Wolf-Klein suggested looking for non-drug therapies for sleep problems and anxiety -- partly because medications don't address the underlying problems.
When an anxiety disorder is the problem, Boustani said, cognitive behavioral therapy (talk therapy) is often effective.
"The bigger message is that we need to take care of our brains," Boustani said. "And the first step is to do no harm."